Intoxication - opioids; Opioid abuse - intoxication; Opioid use - intoxication
Opioid intoxication may occur when a health care provider prescribes an opioid, but:
In people who use opioids to get high, intoxication may be caused by:
Opioid-based drugs include morphine, oxycodone, and synthetic (man-made) opioid narcotics, such as fentanyl. They are prescribed to treat pain after surgery or a dental procedure. Sometimes, they are used to treat severe cough or diarrhea. The illegal drug heroin is also an opioid. When abused, opioids cause a person to feel relaxed and intensely happy (euphoria). In short, the drugs are used to get high.
Opioid intoxication is a condition in which you're not only high from using the drug, but you also have body-wide symptoms that can make you ill and impaired.
Tests that are ordered depend on the provider's concern for additional medical problems. Tests may include:
Many factors determine the short- and long-term outcome after opioid intoxication. Some of these are:
Health problems that may occur include any of the following:
Symptoms depend on how much of the drug is taken.
Symptoms of opioid intoxication can include:
The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The person may receive:
Since the effect of the naloxone is often short, the health care team will monitor the patient for 4 to 6 hours in the emergency department. People with moderate to severe intoxications will likely be admitted to the hospital for 24 to 48 hours.
A mental health evaluation is needed if the person is suicidal.
Bardsley CH. Opioids. In: Marx JA, Hockberger RS, Walls RM, et al, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Saunders; 2014:chap 162.
Lank PM, Kusin S. Ethanol and opioid intoxication and withdrawal. In: Adams JG, ed. Emergency Medicine. 2nd ed. Philadelphia, PA: Elsevier Saunders; 2013:chap 154.
National Institute on Drug Abuse. Opioids. National Institute on Drug Abuse Web site. Updated May 2016.
National Institute on Drug Abuse. What are the medical complications of chronic heroin use? National Institute on Drug Abuse Web site. Updated November 2014.
Review Date: 4/1/2017
Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 9-1-1 for all medical emergencies. Links to other sites are provided for information only—they do not constitute endorsements of those other sites. © 1997-2010 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.